Connect with Kids : Weekly News Stories : “Vitamin Overdose”

Vitamin Overdose

Related Product

If you are interested in this story, you may also be interested in these parent videos.

This Week’s Top Stories

Most Popular Stories


<!– Teen Trends Newsletter - Discover the latest teens trends before they happen! –><!– Stacey DeWitt on Real Parenting –>
Wednesday, September 24th, 2008 | CWK Producer

“Iron is often packaged in chewable vitamins or in little pre-natal iron pills that are somewhat sugar-coated and quite frankly look like M&M’s”

– Dr. Kathleen Nelson, professor of pediatrics

<!–a href="#" target="_blank">Sprint</a–>

“How many of those vitamin pills did you take?” pediatrician Dr. Kathleen Nelson asks three-year-old Imani Salimu.

Imani answers, “One.”

“Only one?” the doctor wonders.  The little girl nods yes.

But, of course, it was not just one.  Imani and her sister, two-year-old Raven, swallowed 20 or 30 or 40 vitamin pills.  No one knows for sure how many.

“Are they the vitamins they take every day?” Dr. Nelson asks Teresa Tripp, the girls’ mother.   Ms. Tripp says, “Yes.” 

“Are they children’s vitamins?  Are they chewable?” asks Dr. Nelson.   The girl’s mother says yes again.

The problem is the vitamins were fortified with iron. 

“Iron is a very, very potent poison and it can be quite serious if a child eats too many, or too much iron,” Dr. Nelson says.

The girls are showing no symptoms, but a blood test is required to find out for sure if they are in danger.  An iron overdose progresses over four stages.

“The first stage is one that is really the action of the iron on the intestinal tract.  It causes stomach ache, vomiting and diarrhea,” Dr. Nelson explains.

In stage two, the child is quiet and may seem perfectly fine.  In stage three, liver damage can cause shock and the child will be very sick and profoundly ill.  In the final stage, the iron causes scarring of the stomach and intestines.

Imani and Raven were lucky.  Their blood tests came back showing elevated iron levels, but they were only in the high range of normal.  Their mother can take them home with a caution from the doctor.

“It’s important that parents recognize that chewable vitamins with iron can be deadly,” says Dr. Nelson.

What We Need To Know

Vitamins are divided into three categories:  water soluble, fat-soluble and minerals, and play a vital role in maintaining healthy bodies.  But too many vitamins can be as harmful as too little.  The most common symptoms of vitamin overdose are diarrhea, stomach pain and headache.  In some cases, an overdose can even cause death.

The U.S. Food and Drug Administration recommends we get as much of our daily requirement of vitamins as possible from real food.  The FDA sets specific levels for daily vitamin requirements.   For a variety of health reasons, it is necessary for many people to use vitamin supplements in their diets.

In the U.S., iron poisoning is the most common cause of death resulting from poisoning in children. Supplemental iron can cause gastric irritation, abdominal pain, constipation, diarrhea, nausea and vomiting. Certain antacids may decrease the absorption of iron supplements.

In the body, each vitamin serves a different function and has corresponding deficiency symptoms:

  • Vitamin A – Maintains eyesight, bone growth.  A deficiency can cause blindness or urinary stone.
  • Vitamin B Complex – Important in energy production from carbohydrates and fats.
  • Vitamin B1 – Important for energy metabolism and in the initiation of nerve impulses. A deficiency causes a condition known as beriberi.
  • Vitamin B2 – Commonly known as riboflavin, this vitamin promotes the release of energy from carbohydrates, fats and proteins. A deficiency starts with a sore throat and sores at the corners of the mouth but can progress to seborrheic dermatitis, anemia and impaired nerve function.
  • Vitamin C – Necessary for proper function of the immune system. A deficiency causes scurvy that is characterized by capillary fragility resulting in bruising and hemorrhaging, inflammation of the gums, loosening of the teeth, anemia and general debility that can lead to death.
  • Vitamin D – Promotes the formation of bone.  Usually created through exposure to sunlight on the skin.  In children, a deficiency can result in bone deformities and rickets.
  • Vitamin K – Important for blood clotting.  A deficiency results in an increased tendency to bleed.
  • Calcium - Necessary for blood clotting, muscle contraction, enzyme reactions, cellular communication and skin differentiation. Calcium also gives bones and teeth their strength. In fact, the hardest substance in the human body, tooth enamel, is 95 percent calcium.
  • Iron – A key component in the transportation of oxygen from the lungs through the blood to the tissues.  Iron is present in the red blood cell protein, hemoglobin.  A deficiency generally occurs during the growth period or when iron lost through blood loss is not replaced.  When iron stores are depleted, the red blood cells become small and have decreased capacity to carry oxygen. There is also a drop in iron-containing enzymes that are important in cellular metabolism. This results in decreased work capacity, fatigue and altered behavior such as irritability.

The best way to prevent your children from overdosing on vitamins is to make sure they get most of the nutrients from their food.  Monitor your children’s diets and make sure they eat a balanced range of foods so they are not reliant on supplements.

If your children must take vitamin supplements, follow the label instructions and throw away any old vitamins. Make sure they never take more than the recommended daily dose. 

The most common symptoms of a vitamin overdose are diarrhea, stomach pain and headache.  Other signs to watch for include:
 

  • Dry, cracked lips
  • Irritated eyes (including sensitivity to light)
  • Dry, cracked skin
  • Loss of appetite
  • Convulsions
  • Cloudy urine
  • More frequent urination
  • Irritability
  • Mood changes
  • Muscle pain
  • Muscle weakness
  • Increased skin itchiness

For children:

  • Keep all drugs, including vitamins, out of children’s sight and reach.
  • Do not refer to vitamins as candy. Children may want to eat more when adults are not around.
  • Close all medicine bottles tightly after you use them.
  • Give children only the recommended daily allowance of vitamins.

If you suspect your child has a vitamin overdose:

  • Call your local poison control center, hospital emergency room, or family physician for instructions.
  • Be prepared to tell what kind of vitamins you have taken and the number.
  • Do not induce vomiting unless a medical professional instructs you to do so.

Resources

  • American Dietetic Association
  • U.S. Food and Drug Administration
  • ALtrius Biomedical Network

Top ˆ